Advertisement

Chlorpropamide Abuse in a Non-Diabetic Patient

  • M. Santo
  • S. Almog
  • Y. Sidi
  • M. Gapany
  • D. Aderka
  • J. Pinkhas
Part of the Archives of Toxicology book series (TOXICOLOGY, volume 6)

Abstract

A 24-year-old non-diabetic female was hospitalised because of recurrent attacks of hypoglycemia (up to 27 mg/dl blood glucose) lasting for 3 weeks. The findings of markedly elevated insulin levels (maximal fasting insulin up to 200 μU/ml and the clinical picture were suggestive of insulinoma, which was not localised by selective angiography. Nesidioblastosis was diagnosed on subtotal pancreatectomy, a finding extremely rare in this age group. The postoperative recurrence of hypoglycemic attacks raised a suspicion of self-inflicted hypoglycemia by abusing oral antidiabetic agents. A toxicological screen for sulfonylurea compounds in two preoperative and three postoperative blood samples revealed high serum chlorpropamide levels, i. e., 256, 230 μg/ml and 372,460,508 μg/m1 respectively, as compared to the levels obtained from 16 patients on maintenance therapy with 125–750 mg/day chlorpropamide, showing serum concentration of 135 ± 71 μg/ml.

It seems plausible that the nesidioblastotic changes in the pancreatic tissue were caused by repeated overdoses of chlorpropamide.

The case proved to be even more unusual because the patient was recognized by the staff of the toxicological laboratory as being the mother who 2 years previously had repeatedly poisoned her 18-month-old child with chlorpromazine. This patient as well as others with the Munchausen syndrome are generally very successful in mimicking various diseases and thus mislead even the most experienced clinicians.

This case history stresses the necessity of toxicological examination for oral hypoglycemic compounds in patients with suspected insulinoma before any surgical intervention is undertaken.

Key words

Chlorpropamide Insulinoma Abuse Munchausen syndrome 

Copyright information

© Springer-Verlag 1983

Authors and Affiliations

  • M. Santo
    • 1
    • 2
  • S. Almog
    • 1
    • 2
  • Y. Sidi
    • 1
    • 2
  • M. Gapany
    • 1
    • 2
  • D. Aderka
    • 1
    • 2
  • J. Pinkhas
    • 1
    • 2
  1. 1.Department of Internal Medicine “D”Beilinson Medical CenterPetah-TikvaIsrael
  2. 2.Clinical Toxicology and Pharmacology UnitChaim Sheba Medical CenterTel-HashomerIsrael

Personalised recommendations